What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 9, 7:18 AM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jan 9, 7:18 AM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
718 AM EST Tue Jan 9 2024
.SYNOPSIS...
Strong low pressure system moves northeast across the Great
Lakes region today into Wednesday. A weak low pressure system
quickly moves east across the Great Lakes on Thursday before
another strong low pressure system enters the region Friday
into Saturday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
7:15 AM Update...
A brief period of snow has resulted in a quick inch or two to
accumulate on roadways just in time for the morning commute.
These snow showers will transition to rain within the next few
hours as temperatures increase under warm air advection. Winds
have begun to pick up early this morning with gusts 20-25 knots
reported at ASOS sites across Northeast Ohio. The day shift will
need to continue to monitor forecast trends and observations in
case wind headlines need to be expanded west today. The rest of
the forecast remains on track and no major changes were needed.
Previous discussion...
An active near term period in store as strong and deepening
surface low pressure system moves into the region. The primary
concern with this system continues to be strong wind gusts on
both the front and back side of the low.
For today, strong southeasterly winds quickly increase to 20-30 MPH
areawide with higher wind speeds 30-40 MPH along the lakeshore in
Northeast Ohio and Northwest Pennsylvania. Wind gusts up to 30-40
MPH for much of area with highest gusts 50-65+ MPH along the
lakeshore. Highest wind speeds and gusts are likely in Erie County,
PA from downsloping in southeasterly flow. As such, a High Wind
Warning remains in effect for Erie County, PA with a Wind Advisory
in place for Cuyahoga, Lake, Geauga, Ashtabula, Trumbull, and
Crawford (PA) Counties. Both the Warning and Advisory are in effect
from 10 AM to 10 PM today. For Wednesday, model guidance has
continued to indicate that higher wind speeds and gusts will be
possible on the back side of the low. We'll have a fairly good setup
in place for enhanced winds Wednesday afternoon under cold air
advection behind a surface trough coupled with a strong LLJ 40-50
kts at 925mb. Confidence is increasing on the need for additional
wind headlines for Wednesday with westerly surface winds 25-35 MPH
and gusts up to 50 MPH possible, especially across western zones
where the best upper support sets up. Future shifts will continue to
look into winds for this period, but another set of Wind Headlines
is looking more likely.
Moving onto precipitation chances, types, and amounts with this
system. Isentropic ascent on the front side of the low pressure
system has created a large precipitation shield ahead of the center
of the low. Precipitation has begun enter the region early today, as
currently depicted on regional radar and satellite. Initially,
precipitation will begin as snow or a rain/snow mix with marginally
cold temperatures currently in the low to mid 30s early this
morning. We could see a quick accumulation of snow early this
morning with current amounts generally less than an inch for most
given the marginally cool temperatures. Higher elevation
locations across extreme Northeast Ohio and Northeast
Pennsylvania could see 1-3 inches of snow accumulate as they'll
remain cooler for slightly longer this morning. Warm air
advection late this morning will allow for precipitation to
quickly change over to all rain and increase temperatures into
the upper 40s by this afternoon. QPF values have increased
slightly with this forecast update with storm total rainfall
amounts between 1-1.50 inches. The day shift will need to
monitor fast responding rivers and creeks across the area that
may see minor river rises and/or the potential for nuisance
flooding.
The low will move northeast across southern Michigan while deepening
this evening. Anticipating a brief lull in precipitation this
evening as a dry slot moves in place. Cold air advection on
Wednesday will usher in 850mb temperatures -5 to -10C. Cooler
temperatures coupled with wrap around moisture will allow for
rain/snow showers to return early Wednesday and spread west to east
across the area. With cooler temperatures aloft and surface
temperatures hovering right around freezing, we'll likely have a
better chance for snowfall to accumulate along and east of I-71
during the day Wednesday. Northwest flow behind the departing low
and lingering surface troughing will provide enough support for
remaining precipitation to turn more lake enhanced by Wednesday
afternoon. Highest snowfall totals 1-3 inches will likely occur
across higher elevation spots in Northeast Ohio and across areas of
Northwest Pennsylvania.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Light lake effect snow lingers into Wednesday night for parts of
Northeast Ohio and Northwest Pennsylvania, gradually weakening and
shifting northward to offshore over eastern Lake Erie by early
Thursday morning as an upper-level ridge briefly builds in, shifting
winds from west to southwest. A few tenths in the primary snowbelt
with up to an inch in eastern Erie County, PA is expected.
Temperatures should be at or just below 32, so whatever snow that
does fall shouldn't have any trouble sticking and accumulating on
most surfaces.
A compact but potent shortwave trough races eastward across the area
early Thursday morning and through the daytime hours, with a 1005 mb
surface low accompanying it, moving across lower Michigan and
southern Ontario. Precipitation accompanying this system is expected
to reach the I-75 corridor during the pre-dawn hours, and then quick
traversing eastward across the rest of the forecast area through the
morning. Initially, snow is expected and should have no problem
sticking, with at least a dusting (a few tenths) areawide.
Temperatures warm to at least the mid 30s, possibly upper 30s,
through the late morning hours and into the early afternoon, so any
showers that linger into late Thursday morning or Thursday afternoon
across parts of Northeast Ohio and Northwest Pennsylvania are
expected to fall as a rain/snow mix. Thursday could be a bit breezy
with west to southwest wind gusts up to 30-35 mph during the daytime
hours. A high pressure ridge briefly builds in Thursday night, which
may result in perhaps the only quiet weather period of the entire
forecast...
On Friday, an upper-level trough moves into the southern Great
Plains. This upper-level trough lifts northeast to the Great Lakes
region Friday night, strengthening substantially as it does so,
becoming a sub-520 dam closed low centered over southern Lake
Michigan and/or northern Indiana by 06Z Saturday. The associated
surface low lifts northeast at around 998mb in the southern Great
Plains around 06Z Friday to the MI/IN/OH area, deepening to around
970-980mb by 06Z Saturday (depending on which model you look at).
Substantial lift and moisture will be present with the system,
bringing about 0-5-1" of QPF areawide. QPF could result in isolated,
minor flooding with a handful of area rivers already forecast to
approach flood stage. Precipitation could initially fall as snow or
even a wintry mix during the day Friday with the leading edge of the
precipitation shield as the environment starts off cold, though
strong south to southeast low-level winds (e.g. at 850mb) should
advect warm temperatures, especially as the low approaches Friday
night. Warm air is funneled into the region southeast of the
deepening low, with temperatures briefly exceeding 40 Friday night -
one of those interesting situations in which the high temperature
for much of the area likely occurs overnight due to the very strong
warm air advection occurring with the system, overcoming the weak
diurnal cycle this time of year. There is a scenario in which
surface easterly winds keep surface temperatures near freezing with
wintry precipitation persisting for several hours into Friday
evening, especially for eastern parts of the forecast area in
Northeast Ohio and Northwest Pennsylvania, though it seems most
likely that there is a quick transition over to rain for much of the
forecast area. Parts of Northwest Ohio could stay snow for most of
the event, with only a brief (few hours) transition to rain as the
low tracks over the area; this is especially the case if the low
track shifts southeast. Northwest Ohio has the best chance for
accumulating snow because of this, though higher probabilities are
located west and north of the area. Currently the NBM mean is only
for 1-2" of snow in far Northwest Ohio at the moment, though there
is a large gradient to the northwest.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
Strong low pressure is located over or the vicinity of the forecast
area on 12Z Saturday, departing to the northeast Saturday and
Saturday night. As it does so, cold air wraps around and in from the
west, with a quick temperature drop into the 20s on Saturday with a
transition from rain to snow west to east Saturday morning (although
could start as early as late Friday night). Additionally, very
strong winds are expected, with wind gusts to 40 knots already being
forecast areawide Saturday afternoon.
Accumulating light snow is expected areawide with synoptic wrap-
around moisture/lift, transitioning more to lake effect as cold air
filters in Saturday and Saturday night. The GFS and ECWMF have
substantial cold air filtering in with -18 C 850mb temperatures by
Sunday morning, though curiously the CMC is very different with a
ridge building in and southwest flow actually warming temperatures
by Sunday. All models have accumulating lake effect snow for the
primary snowbelt of Northeast Ohio and Northwest Pennsylvania
through at Saturday night, though the GFS/ECMWF would suggest
substantially more (warning amounts for much of the primary
snowbelt, especially in Northwest Pennsylvania) and longer lasting
into Sunday. Winds aloft are expected to be quite strong, which
could the forecast tricky (perhaps less snow near the lakeshore and
higher totals further inland).
Another snow-making system could impact the region sometime on
Monday-Tuesday with some lake effect following it but the details
are unusually mucky as model guidance is all over the place. There's
a good bet for measurable snow areawide with a swath of plowable
(2"+) snow somewhere. Warning amounts (6"+) are most likely in the
snowbelt of Northeast Ohio and Northwest Pennsylvania. Our coldest
air of the season is also becoming more likely with lows down into
the single digits Monday/Tuesday and wind chills at or below -15 F
possible (especially Tuesday).
&&
.AVIATION /12Z Tuesday THROUGH Saturday/...
Low pressure moving over the area has allowed for precipitation,
mainly in the form of snow showers, to move into terminals
early this morning. Quick bursts of snowfall have dropped
visibilities down to IFR and even LIFR at times. These snow
showers will transition to rain between 14-16Z this morning and
remain rain showers through late tonight. Overall, anticipate
for IFR conditions to prevail across all terminals through this
evening. Expect a brief lull in heavy precipitation leading to
minor improvement to high end IFR/low end MVFR late tonight as
drier air briefly enters the area. As the low moves northeast
across southern Michigan, much cooler air and wrap around
moisture will bring snow showers back into terminals early
Wednesday morning.
Strong southeast winds today increase to 15-25 knots sustained
with gusts to 30 knots. Highest wind speeds and gusts in
Northwest PA today increase to 25-35 knots sustained with gusts
40-45+ knots. Have a brief window of LLWS at all TAF sites this
afternoon given the strong low-level jet and just enough
directional shear to warrant LLWS mention. Winds remain elevated
around 15-20 knots with gusts to 30 knots before increase again
Wednesday afternoon. On the back side of the low, expect
westerly winds areawide to increase to 20-25 knots with gusts
35-45 knots possible.
Outlook...Widespread non-VFR with strong gusty winds expected
in rain and/or snow Tuesday night into Wednesday. Additional
non-VFR conditions are possible in snow and low ceilings on
Thursday. Another system may bring strong winds and non-VFR
conditions Friday into Saturday.
&&
.MARINE...
Headlines, including the small craft advisory and gale warning
remain unchanged.
Strong southeast winds develop today, in the 20-30 knot range,
except in the eastern basin where it's expected to be in the 30-40
knot range. Winds weaken tonight to 15-25 knots, becoming
southwesterly. Southwest to west winds strengthen to near gale on
Wednesday, gradually weakening to less then 20 knots as a ridge
briefly builds in. A gale warning may be needed for the strong west
to southwest winds, especially east of the The Islands. Low water is
also possible on Wednesday, with water levels forecast to reach 0
inches above low water datum. Southwest winds strengthen to 20-30
knots on Thursday once again as a weak low moves across the Great
Lakes region before weakening to less than 20 knots Thursday night
another ridge briefly builds in.
A strong low moves northeast across the lower Great Lakes Friday
through Saturday, with a complex wind forecast expected. Strong
winds of 20-25 knots are expected with east and southeast flow ahead
of the low Friday, becoming south Friday night and then westerly by
Saturday as the low moves north and then northeast of Lake Erie. The
westerly winds are very likely to be at least gale-force, with gale-
force winds lasting into Saturday night and possibly Sunday morning.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory from 10 AM this morning to 10 PM EST this
evening for OHZ011>014-023-089.
PA...Wind Advisory from 10 AM this morning to 10 PM EST this
evening for PAZ003.
High Wind Warning from 10 AM this morning to 10 PM EST this
evening for PAZ001-002.
MARINE...Small Craft Advisory until 10 PM EST Wednesday for LEZ142>144.
Small Craft Advisory until 10 PM EST Thursday for LEZ145>148.
Gale Warning from 10 AM this morning to 4 AM EST Wednesday for
LEZ149-169.
&&
SYNOPSIS...Iverson
NEAR TERM...Iverson
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Iverson
MARINE...SaundersHazardous weather outlook, Jan 9, 5:10 AM EST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
510 AM EST Tue Jan 9 2024
OHZ003-006>010-017>022-027>033-036>038-047-101015-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Medina-
Summit-Portage-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-
510 AM EST Tue Jan 9 2024
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...Today and tonight.
Southeast winds with gusts over 40 mph are possible today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
West winds with gusts up to 50 mph are possible on Wednesday. A Wind
Advisory may be needed on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ011>014-023-089-PAZ003-101015-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Trumbull-Ashtabula Lakeshore-
Crawford-
510 AM EST Tue Jan 9 2024
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
West winds with gusts up to 50 mph are possible on Wednesday. A Wind
Advisory may be needed on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-149-169-101015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Conneaut OH to Ripley NY-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
510 AM EST Tue Jan 9 2024
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 AM EST
WEDNESDAY...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
West to southwest Gale force winds are possible on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ001-002-101015-
Northern Erie-Southern Erie-
510 AM EST Tue Jan 9 2024
...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST
THIS EVENING...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
West winds with gusts up to 50 mph are possible on Wednesday. A Wind
Advisory may be needed on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ145>148-165>168-101015-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
510 AM EST Tue Jan 9 2024
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
West to southwest Gale force winds are possible on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ142>144-162>164-101015-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
510 AM EST Tue Jan 9 2024
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
West to southwest Gale force winds are possible on Wednesday. Water
levels across the western basin of Lake Erie may fall below the
critical mark for safe navigation Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 9, 5:35 AM EST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Cleveland OH
535 AM EST Tue Jan 9 2024
OHZ003-006>014-018>023-028>033-038-089-091200-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Holmes-
Ashtabula Lakeshore-
Including the cities of Toledo, Bowling Green, Perrysburg,
Port Clinton, Oak Harbor, Genoa, Fremont, Bellevue, Clyde,
Sandusky, Huron, Lorain, Elyria, North Ridgeville, Avon Lake,
Cleveland, Mentor, Willoughby, Eastlake, Painesville, Willowick,
Wickliffe, Chardon, South Russell, Bainbridge, Chesterland,
Middlefield, Burton, Jefferson, Orwell, Andover, Roaming Shores,
Tiffin, Fostoria, Norwalk, Willard, Brunswick, Medina, Wadsworth,
Akron, Kent, Aurora, Streetsboro, Ravenna, Warren, Niles,
Bucyrus, Galion, Crestline, Mansfield, Ashland, Wooster,
Orrville, Rittman, Canton, Massillon, Alliance, Youngstown,
Boardman, Austintown, Millersburg, Killbuck, Ashtabula, Conneaut,
and Geneva
535 AM EST Tue Jan 9 2024
...BRIEF PERIOD OF SNOW EARLY THIS MORNING...
A brief period of snow will quickly transition over to rain early
this morning. A quick inch or two of snow will be possible which
will result in some slick spots on roadways. Gusty southeast winds
could result in reduced visibilities.
Special weather statement, Jan 9, 6:16 AM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Cleveland OH
616 AM EST Tue Jan 9 2024
PAZ002-003-091515-
Southern Erie-Crawford-
Including the cities of Edinboro, Corry, Union City, Meadville,
and Titusville
616 AM EST Tue Jan 9 2024
...BRIEF PERIOD OF SNOW EARLY THIS MORNING...
A brief period of snow will quickly transition over to rain early
this morning. A quick inch or two of snow will be possible which
will result in some slick spots on roadways. Gusty southeast winds
could result in reduced visibilities.